Discussions that mention emsam

Depression board


Yes. The Emsam patch :) does not cause weight gain, I love it.
[QUOTE=luckygem13;3084681]Yes. The Emsam patch :) does not cause weight gain, I love it.

Really?

What size patch to you have? Do you have any major side effects?

What other meds did you take that caused weight gain?

It seems like EMSAM was never really marketed well or promoted to doctors. I've never heard a doc talk about it and have never met anyone who takes it. If it had been heavily promoted, the ads would also be marketed to the public, and you'd see more people taking EMSAM.
Hi Sue,

I have the smallest dose patch. I gained weight on Prozac, Lexepro, & Zoloft. The patch is really best for people that have basically lifelong depression, the Dr's call this atypical depression but it is really more common than situational depression. The reason it is best for atypical depression is because it is an MAOI. It has always been rare for a Dr to prescribe an MAOI because of the dangerous side effects. Because Emsam is a patch it is not processed through your liver and therefore there are no dangerous side effects. The manufacturer says there can be side effects only on the higher dose patches but my P doc says they are just saying that to protect themselves and she tells her patients even on the higher doses to not worry about interactions. That warning is on there basically because it is such a new med and will probably be removed once it's been on the market for several years. I also hear it is expensive, I don't know the cost because my insurance covers it.

Do you gain fat in one particular area of your body or all over?

Luckygem
[QUOTE=luckygem13;3085501]Hi Sue,

I have the smallest dose patch. I gained weight on Prozac, Lexepro, & Zoloft. The patch is really best for people that have basically lifelong depression, the Dr's call this atypical depression but it is really more common than situational depression. The reason it is best for atypical depression is because it is an MAOI. It has always been rare for a Dr to prescribe an MAOI because of the dangerous side effects. Because Emsam is a patch it is not processed through your liver and therefore there are no dangerous side effects. The manufacturer says there can be side effects only on the higher dose patches but my P doc says they are just saying that to protect themselves and she tells her patients even on the higher doses to not worry about interactions. That warning is on there basically because it is such a new med and will probably be removed once it's been on the market for several years. I also hear it is expensive, I don't know the cost because my insurance covers it.

Do you gain fat in one particular area of your body or all over?

Luckygem


OK, it doesn't surprise me that you're on the lowest dosage of EMSAM, since that's when it probably acts like an MAOI-B inhibitor, and not an MAOI-A inhibitor (which involves the serotonergic system and commonly associated with weight gain- like Nardil and Parnate). MAOI-B's are pretty stimulating, I believe. Do you have any anxiety problems?

My weight gain seemed to be all over my body. It wasn't an unusual pattern. I'm more of a pear-shaped woman and hold my weight in my hips/thighs, which is where most of my med-induced weight went.

I too have atypical depression. It tends to be low-level, but have periods of higher-level depression. I am also mood-reactive... so I can smile and act happy and fun when I'm in the presence of very friendly people or have a very positive experience.

How long have you been taking EMSAM?
Wow Sue,

You are just like me except I'm an apple not a pear :D I am sooo sick of people asking me if I'm pregnant! I've been on Emsam about 4 months now. I have a lot of anxiety and always have. I take time released Xanax every night to help me sleep.


Take Care:wave:

Luckygem